One morning I was perusing the Post HSCT support group on Facebook, and I noticed that someone had posted this article: Mental Rehab May Reduce 'Chemobrain'. I had never heard of chemobrain, and after reading the article, it suddenly hit me that this was what I had been recently experiencing. I seem to have gotten worse at finding the right words sometimes when I talk, and I didn't know what to attribute this to. Although there is all kinds of documented information about chemobrain, many physicians don't give too much weight to the idea that brain "fog" or memory problems (the list actually goes on-and-on) are the result of chemothearapy, itself. You can read the Mayo Clinic's description here.
Was my condition:
- Normal. This happens to everyone now and then.
- Age related. I'm 51 now, so maybe this is just part of aging.
- Part of the underlying MS progression.
- Chemobrain: the result of the chemotherapy I underwent as part of HSCT.
- A combination of some or all of the above.
As I had began to complain about this phenomenom more and more, my friends and family had been telling me that I didn't really sound abnormal; I'm probably just being oversensitive to my condition, an I must be imagining it and overreacting. Then I saw the article about chemobrain and started reading more about it. Holy cow! This must be what I have. I posted on Facebook, and guru, George, said that it was likely the underlying MS.
I immedately tried to contact Dr. Patricia Ganz, one of the oncologists quoted in the article. She practices at UCLA and apparently has led the largest study on chemobrain. Believe it or not, within a single day, I actually had Dr. Ganz on the phone, and we were discussing my concerns. She told me to check my horemone levels as insufficient testosterone (or collegen) can cause problems with that specific issue.
I contacted my own oncologist, had the tests arranged, gave a little blood, and in a couple of days the results were in. My testosterone levels were fine, but I was told that I could probably take a folate or folic acid suppliment to boost my levels a little higher. Right around the same time, I also decided to try out Prevegen, a suppliment which claims to enhance short term memory in people who are aging.
It's been a week now, and I don't yet notice any real differences, but I will report back again.
I'm currently at month +10, and I still experience the symptoms described above. However, I recently spent more time researching the lesions in my MRIs and what their consequences are. I now believe that these symptoms are the result of my MS, not lasting effects of chemotherapy.